The Dangers of Mixing Ketamine and Other Drugs
Combining ketamine with other drugs, including the use of over-the-counter and prescription medications, illicit drugs, and alcohol, can be both unpredictable and extremely dangerous. The effects of mixing ketamine and other substances can range from pain and discomfort to increased risk of overdose death. Research conducted by the Global Drug Survey showed that people who consumed alcohol while using ketamine were significantly more prone to suffer from urinary tract and gastrointestinal problems such as pain with urination, increased frequency of urination, blood in urine, and lower abdominal pain.1 The avoidance of alcohol during ketamine use was found to reduce the risk of experiencing these problems. Mixing ketamine and other drugs results in an exacerbation of adverse side effects. One study found that nearly 9 in 10 people who presented with ketamine-related toxicity to an emergency department in London reported using at least one other recreational drug or alcohol.2 Ketamine can be especially dangerous if used at the same time as other depressant drugs such as alcohol, opioids, or tranquilizers. The slowing of the central nervous system caused by the combination of these drugs can result in adverse events such as memory loss, slowed breathing, decreased heart function, coma, and even death.3 After mixing ketamine with other drugs or alcohol, users are at risk to become over-intoxicated.4 While in this state individuals become unaware of their true level of intoxication, hindering their ability to react and putting them at risk for dangers such as choking on vomit and asphyxiation.
Mixing Ketamine with other Drugs Increases the Risk of Overdose and DeathSeveral studies involving the analysis of forensic data and toxicology reports have shown that the combination of ketamine with other drugs increases the risk of death from overdose.4 One study that examined all deaths occurring in the United Kingdom between 1993 and 2006 in which ketamine was found in the user’s system found that 19 out of the 23 cases were attributed to a combination of ketamine with another drug.5 A study of New York City non-hospital deaths involving the use of ketamine from 1997 to 1999 found that 12 out of 15 deaths were attributed to polydrug overdoses involving ketamine.6 A more recent national study of ketamine exposures reported to poison centers in the United States over a 16-year period found that half of all exposures involved the concurrent use of an additional drug.7 The study also revealed that more serious outcomes were reported in ketamine exposures involving multiple substances, including 20 deaths.
Treatment OptionsCombining ketamine with other drugs is potentially dangerous and puts you at an increased risk of physical harm. The hazards of each substance are compounded when they are taken in combination, and the effects on the user can be fatal. If you are struggling with any type of polysubstance abuse, please know that help is available. Contact a professional rehab center today to learn more about the comprehensive treatment options that are available to help you overcome your addictions and achieve a stable life in recovery.
- Global Drug Survey. (2014). The High-Way Code: Ketamine.
- Wood, D.M., Bishop, C.R., Greene, S.L., & Dargan, P.I. (2008). Ketamine-related toxicology presentations to the ED. Clinical Toxicology, 46(7), 630.
- DrugWise. (2016). Ketamine.
- Kalsi, S.S., Wood, D.M., & Dargan, P.I. (2011). The epidemiology and patterns of acute and chronic toxicity associated with recreational ketamine use. Emerging Health Threats Journal, 4, 7107.
- Schifano, F., Corkery, J., Oyefeso, A., Tonia, T., & Ghodse, A.H. (2008). Trapped in the “K-hole”: overview of deaths associated with ketamine misuse in the UK (1993-2006). Journal of Clinical Psychopharmacology, 28(1):114-116.
- Gill, J.R., & Stajíc, M. (2000). Ketamine in non-hospital and hospital deaths in New York City. Journal of Forensic Science, 45(3), 655-658.
- Ni, A., Lee Cantrell, F., & Clark, R.F. (2018). Ketamine exposure demographics and outcomes over 16 years as reported to US poison centers. American Journal of Emergency Medicine, 36(8), 1459-1462.